My sex drive is now a sex leisurely amble in the park
May 7, 2015 1:24 PM   Subscribe

I have been on SSRIs for depression for a bit over a year, and my sex drive has fallen through the floor. I find this extremely distressing. What can I do about it?

Just to head off these suggestions, here are things I plan to do:

1. Speak to my psych about adjusting my medication again (we have already tried Wellbutrin and it makes me insane).
2. Speak to an OBGYN.
3. I am already in therapy and have raised this issue there.

Now then!

I am a 27 year old female, bisexual. Up until I went on SSRIs, I was an extremely sexual person. I sought out casual sex, masturbated a lot, etc. Now, I barely even masturbate, and when I do, any resulting orgasm feels rote and biological, not sexy.

This is extremely distressing to me, not least because I feel it's impacting my ability to date the way I'd like to. I seem to have almost no interest in sex, and for me that is a crucial part of getting to know and bonding with a new person. Recently I hooked up with a guy to sort of 'get back in the groove' and it was just... a thing I was doing. I didn't feel truly turned on the whole time. I've gone on dates and felt as if I was sitting across the table from a casual acquaintance, not a potential sexual partner.

Since before going on SSRIs I have had an on-and-off FWB, and I have definitely noticed a waning interest in the sexual aspect of that relationship as well. We do still have sex but I don't typically crave it, if that makes sense.

So my questions, I guess, are thus:

-Has this happened to you, and what did you do about it?
-Is there anything I can do aside from going off the SSRIs to boost my levels of desire?
-Should I consider going off the SSRIs and trying to treat my depression in some other way? I am seriously considering this option.

I just know I can't live the rest of my life this way.
posted by anonymous to Health & Fitness (14 answers total) 3 users marked this as a favorite

 
Which SSRI are you taking? I experienced a pretty big jump in libido when I switched from Prozac to Zoloft.
posted by KathrynT at 1:31 PM on May 7, 2015


IAN(yet)AD and IANYD, but there are other options to Wellbutrin and SSRIs to treat depression that you might want to consider discussing with your doctor. Off the top of my head, these are mirtazapine (Remeron), vilazodone (Viibryd), and possibly lamotrigine (Lamictal). Nefazodone (Serzone) is another option, but that depends on how comfortable you & your doctor are with the (rather low) risk of hepatotoxicity.

You could also consider switching to another SSRI; not all SSRIs have the same effect on sex drive, and I've actually seen patients who have noticed decreased sex drive with one SSRI, but have had it increase upon switching to another SSRI.
posted by un petit cadeau at 1:34 PM on May 7, 2015 [1 favorite]


1) Yes. For this and a number of reasons, I went off it.
2) Not that I know of -- I was also/am still taking a medication for ADHD that nominally has the opposite effect of increasing libido and and while it kind of offset the anorgasmia it sure didn't do anything to relieve that sort of mechanical sensation you describe, and in fact I think it kind of made it more unpleasant, psychologically speaking.
3) I agree with previous posters that people respond to medications very differently, and you very well might have luck in switching to even just a different SSRI. I'd probably try that before foreswearing medication entirely, although this too is a very individual situation -- I've known a bunch of people who legitimately needed medication when they started on it, but found it more helpful in conjunction with therapy as a way of opening up the possibility of adjusting their emotional habits, and having made that adjustment they found that the medication wasn't really necessary anymore. Other people find it much more helpful as a long-term boost to their general emotional state. In that sense, it absolutely doesn't have to be forever, but it's something you should gauge carefully.
posted by invitapriore at 1:40 PM on May 7, 2015 [1 favorite]


I was on SSRIs for about a year, and this happened to me. Eventually my doctor and I decided to wean me off of them because as he put it "the side effects were having a deleterious effect on my hoped-for recovery from my major depressive episode." I have been vigilant and careful to make sure it doesn't sneak up on me again, but so far so good (this was 3 years ago).

I offer my anecdote not as an anti-SSRI screed but rather as support for the notion that yes, there are points where the side-effects can overwhelm the benefits conferred by a medication and it is responsible to consider foregoing them if conditions are deemed right.
posted by norm at 1:41 PM on May 7, 2015 [1 favorite]


Anecdotally: avoid Trazodone.

Also anecdotally: it could help to add a bit of Wellbutrin to your regimen if your doctor thinks it would work for you. Zoloft on its own was a libido-killer for me, but Zoloft plus 150 mg x 2 Wellbutrin every day, I feel "normal" again--normal in a good way. Most side effects have tapered down to nothing after a few months.

Exercise also helps, as with everything.
posted by witchen at 2:03 PM on May 7, 2015


Fortunately there are people who make a living comparing drugs for depression. This looks like a good meta-analysis, concluding:
Clinically important differences exist between commonly prescribed antidepressants for both efficacy and acceptability in favour of escitalopram and sertraline. Sertraline might be the best choice when starting treatment for moderate to severe major depression in adults because it has the most favourable balance between benefits, acceptability, and acquisition cost.
So, on average, Zoloft and Lexapro according to N = 25,928.
posted by supercres at 2:13 PM on May 7, 2015


Also anecdotally: it could help to add a bit of Wellbutrin to your regimen if your doctor thinks it would work for you.

"we have already tried Wellbutrin and it makes me insane"
posted by showbiz_liz at 2:19 PM on May 7, 2015


Also anecdotally: it could help to add a bit of Wellbutrin to your regimen if your doctor thinks it would work for you.

"we have already tried Wellbutrin and it makes me insane"


Oh, crap. Sorry. It is a little crazy-making!!
posted by witchen at 2:22 PM on May 7, 2015 [1 favorite]


If I were in your place I would ask my doctor about possibly trying cyproheptidine or yohimbine. These are serotonin antagonists that can help in small daily doses. A small amount of mirtazapine could be added to your SSRI as an augmenting agent, and this could help. How much wellbutrin were you on when you had an adverse reaction to it? If it was wellbutrin XL 300 mg you could try augmenting your SSRI with a lower dose of wellbutrin, such as 150 mg XL or even 100 mg SR and see if that helps. Depending on the SSRI you are taking and the withdrawal effects, drug holidays may or may not be an option for you--meaning that some people don't take their SSRI the day before they know they will be having sexytimes and this works okay. If none of this is an option, moclobemide (manerix) is a different type of antidepressant called a RIMA and has been shown to have less sexual side effects. I hope this helps, it's a crappy side effect.
posted by chemgirl at 3:51 PM on May 7, 2015 [1 favorite]


For what it's worth, Zoloft/Sertraline was the SSRI I was talking about, which is less to say that it won't work for you if it's not already the one you're on than that psychiatric medication is a land of contrasts.
posted by invitapriore at 4:09 PM on May 7, 2015


...cyproheptidine or yohimbine...

You can definitely ask your doc about this (because why not) but just as an FYI, I'm a doctor who looks at a lot of people's medication lists and I've never seen a person taking either one of these medications, although I learned about them way back in medical school, they are extremely uncommon. I think it's in part because they have a lot of potential side effects compared to alternatives. I've never heard of moclobemide at all, but that is because I see it appears that it is not approved for use in the United States.
posted by treehorn+bunny at 5:39 PM on May 7, 2015


I'm currently on Wellbutrin. I needed to add Lexapro to my regimen over a year ago and my sex drive plummeted. It was a necessary addition but it completely ruined that part of me.

When I improved my diet and started exercising regularly again (like 4x/week, really pushing myself) it improved my mood enough to go off the Lexapro, and my sex drive returned.

I don't want to feed you some "healthy diet and exercise instead of meds!" platitude--I'm still on Wellbutrin, diet and exercise don't fix everything--but it did improve things enough. Obviously this is the sort of thing you'd want to take very slowly and carefully, under strict supervision.
posted by schroedinger at 6:17 PM on May 7, 2015 [1 favorite]


anecdata: my doctor suggested trying ginkgo biloba supplements for this. I notice a bit of a difference when I remember to take them regularly. here is a relevant pubmed abstract.
posted by ghostbikes at 11:34 PM on May 7, 2015


As others say, I'd suggest asking your doctor if you can try something different. I've been on Lexapro for a year and have had no problems. The one odd thing is that my desire to masturbate has largely vanished, but my libido and desire for sex with others is as strong as ever—and it was strong before I started taking Lexapro! And I still like to masturbate, but I'm much more in the mood when I go on FaceTime with a friend. (Late 30s straight guy.)
posted by Conrad Cornelius o'Donald o'Dell at 9:29 PM on May 8, 2015


« Older multiplayer figurine-based strategy fantasy sequel...   |   How can I make my attic studio more comfortable... Newer »
This thread is closed to new comments.